Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 52, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Sep 17, 2004, 3:10 PM EDT for Prince Edward County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 3:10 PM EDT (19:10 UTC)
- Expired
- Sep 17, 2004, 3:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Prince Edward County, VA
The radar
The Norfolk radar (KAKQ), 133 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 10:10 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KAKQ 171910
TORAKQ
VAC147-171945-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT FRI SEP 17 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
PRINCE EDWARD COUNTY IN CENTRAL VIRGINIA
* UNTIL 345 PM EDT
* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WARSHAM...
OR ABOUT OVER HAMPDEN SYDNEY...MOVING NORTH AT 45 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
TUGGLE AND FARMVILLE BY 315 PM EDT...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3735 7855 3733 7851 3733 7847 3732 7846
3733 7844 3730 7836 3731 7833 3716 7836
3719 7857
$$
REILLYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 17, 9:48 AM EDT, 5 hours 22 minutes earlier.
Area forecast discussion, Sep 17, 9:48 AM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WAKEFIELD VA
948 AM EDT FRI SEP 17 2004
FORECAST REMAINS ON TRACK FOR TODAY...THOUGH THINK PER THE LATEST
COMOSITE RADAR TRENDS THE RAIN MAY HOLD OFF UNTIL LATE AFTN OVER
AREAS E OF I-95.
WILL BE CLOSELY MONITORING THE INITIAL SPIRAL BANDS AS THEY SHIFT
INTO THE PIEDMONT REGION. IT WILL BE INTERESTING TO SEE HOW MUCH LOW
LEVEL DESTABILIZATION WILL TAKE PLACE BEFORE THESE BANDS MOVE IN.
BOTH THE FLASH FLOOD AND SEVERE WEATHER (ISOLATED TORNADO) POTENTIAL
TO A LARGE DEGREE WILL DEPEND HEAVILY ON THIS. MODIFIED 12Z
SHORT-RANGE RUC MODEL SOUNDINGS SHOW INCREASED LOW LEVEL SHEAR
TAKING PLACE WITH THESE BANDS...IN THE ORDER OF 25 TO 30 KT BULK
SHEAR BTWN 0-1 KM WITH 0-3KM PROJECTED STORM RELATIVE HELICITY
VALUES PEAKING BTWN 300-350 M2/S2. AGAIN...THE AMNT OF LOW LEVEL
INSTBY WILL BE KEY...AS A SURFACE PARCEL WITH 80/72 AS THE TEMP/DWPT
WOULD YIELD CAPES ONLY AROUND 1200-1500 J/KG...WITH WEAK LAPSE RATES
(UPDRAFT STRENGTH) ALOFT GIVEN THE MOIST ADIABATIC PROFILE. BULK
RICHARDSON VALUES IN THE LOWER TEENS ARE SUGGESTIVE OF THE HIGH
SHEAR/MARGINAL INSTBY PROFILE...THOUGH REMAINS IN THE FVRBL RANGE
FOR ISOLATED ROTATING CELLS AND THUS THE POTENTIAL FOR SOME FUNNELS
AND SHORT-LIVED F0S (LOWER CLOUD BASES WILL ONLY AID TO THE RISK).
REFER TO THE LATEST DAY 1 OUTLOOK AND MESOSCALE DISCUSSION FROM SPC
FOR MORE SPECIFIC DETAILS...WHICH DOES INDICATE THAT A TORNADO WATCH
MAY BE ISSUED SHORTLY FOR PORTIONS OF CENTRAL AND SC VA. SPC DID
RECENTLY EXPAND THE SEVERE WEATHER OUTLOOK (TORNADO THREAT) FARTHER
EAST INTO CENTRAL AND SC VA.
OTHERWISE...ALL FLOOD WATCHES WILL ALSO CONTINUE.
&&
HURLEY
PREVIOUS AFD BELOW...
--------------------------------------------------------------------
.SHORT TERM (TODAY THROUGH SUNDAY)...BIG ISSUE TODAY WILL BE
REMNANTS OF IVAN MOVING UP THE APPALACHIANS. CURRENTLY CENTER OF
CIRCULATION IS LOCATED OVER EXTREME NRN GA/SERN TN. WV SATL DEPICTS
DRIER AIR IN MID LVLS MOVING NWD INTO THE WRN CAROLINAS...SETTING
OFF HEAVIER BANDED SHOWERS/TSTMS INTO CENTRAL SC. GFS CONTINUES TO
BE MODEL OF CHOICE AS IT HAS BEEN MUCH MORE CONSITENT AND ETA HAS
CONTD TO TREND CLOSER TO GFS SOLN W/00Z RUNS. AS SFC LOW TRACKS
SLOWLY NEWD TODAY...LOW LVL 850 MB JET INCREASES TO OVER 40 KTS OVER
VA/NC BY THIS AFTN. THIS CREATES IMPRESSIVE LOW LVL 0 TO 1 KM BULK
SHEAR MAGNITUDE VALUES OF ABOUT 25 TO 30 KTS. SPC HAS PLACED EXTREME
SW CNTYS OF CWA IN SLGT RISK FOR SVR TODAY. CAPES ARE NOT VERY
IMPRESSIVE W/ FAIRLY WEAK MID LVL LAPSE RATES...HOWEVER...THINK
BETTER CHANCE FOR DESTABILIZATION OF AMS WILL BE FARTHER E ACRS NE
NC/SE VA WHERE SOME SUNSHINE IS A BIT MORE LIKELY TO OCCUR THIS
MORNING IN A FASHION SIMILAR TO GASTON A FEW WEEKS AGO. W/ PREC WTR
VALUES ABOVE 2 INCHES...HAVE REISSUED FLOOD WATCH FOR ENTIRE CWA AS
ANY PERSISTENT BANDS THAT DEVELOP WILL BE CAPABLE OF TORRENTIAL
DOWNPOURS (AND DUE TO GROUND BEING SO SATURATED AT THIS PT). BEST
FORCING/DIV-CONV COUPLETS LOOK TO THIS AFTN W OF I-95...DRIFTING EWD
OVERNGT. HAVE HVY RAIN WORDING IN ZONES FOR THE PIEDMONT TODAY...ALL
AREAS TONIGHT. ON SATURDAY MODELS SHOW SOME DRY SLOTTING E OF THE
UPR LOW ACRS CNTRL VA/NE NC...BUT EXPECT LKLY POPS BY AFTN AS UPR
LOW MOVES OVHD AND INSTABILITY INCREASES. HAVE COOLED TEMPS FROM
PREV FCST FOR SAT W/ ALL CLOUD CVR. FOR SUNDAY...STG HIGH BUILDS SWD
FROM NEW ENGLAND BUT FAVOR SLOWR GFS SOLN W/ REGARD TO
THIS...KEEPING MCDY SKIES FOR ALL BUT FAR NRN ZONES.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...FAIRLY WINDY CONDS LATE
SUN/MON/TUE...W/ JEANNE WELL TO SOUTH AND STRONG SFC HIGH TO THE
NORTH. CAHNGED VERY LITTLE TO GOING FCST...COOLED TEMPS A BIT BASED
ON COOL ELY FLOW BUT LEFT OTHER ELEMENTS ALONE.
&&
.AVIATION...MAINLY LIFR/IFR IN ERLY AM FOG/LOW CIGS W OF I-95...TO
MVFR E OF I-95. SCTD SHWRS/ISOLD THUNDER BECOMING MORE NUMEROUS FROM
W TO E TODAY W/ CONDS MAINLY IFR/LIFR WEST ALL DAY...AND
DETERIORATING TO THIS BY LATE AFTN EAST.
&&
.MARINE...SCA UP FOR WINDS FOR BAY AND SOUND TODAY...AND EXPECTED
FOR TONIGHT FOR ATLC CSTL WATERS AS PRESSURE GRADIENT TIGHTENS AND
SLY FLOW INCREASES...BUILDING SEAS.
&&
.HYDROLOGY...WILL NEED TO MONITOR RIVERS LATER THIS WEEEKND/EARLY
NEXT WEEK AS HEAVIEST PRECIP AMTS CLOSE TO THE MTNS/UPR BASINS TODAY
AND SAT WILL EVENTUALLY LEAD TO SIGNIFICANT RIVER RISES ACRS
CNTRL/SE VA/NE NC.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
MDZ021>025.
NC...FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
NCZ012>017-030>032-102.
VA...FLOOD WATCH...FRIDAY MORNING THROUGH SUNDAY MORNING...
VAZ048-049-060>071-079-080.
FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
VAZ081>100.
MARINE...SMALL CRAFT ADVISORY FOR CHES BAY S OF SMITH PT AND FOR
CURRITUCK SOUND.
&&
SHORT TERM/LONG TERM...BROWN
AVIATION...CULLENHazardous weather outlook, Sep 17, 8:00 AM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT RISK TODAY NATIONAL WEATHER SERVICE WAKEFIELD VA 800 AM EDT FRI SEP 17 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-180900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 800 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THE REMNANTS OF IVAN WILL BRING THE POTENTIAL FOR HEAVY RAIN... LOCALIZED FLOODING...AND ISOLATED TORNADOES THIS AFTERNOON AND EVENING. SEE SPSAKQ AND FFAAKQ FOR DETAILS. SEE LATEST TROPICAL PREDICTION CENTER ADVISORIES ON IVAN. ALSO...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FROM OCEAN CITY MARYLAND TO CURRITUCK BEACH LIGHT. .DAYS TWO THROUGH SEVEN... ON SATURDAY...THE CENTER OF IVANS REMNANTS WILL DRIFT ACROSS NORTH CAROLINA AND SLOWLY DISSIPATE. THE POTENTIAL FOR LOCALLY HEAVY RAIN AND FLOODING WILL CONTINUE. EARLY NEXT WEEK...THE PRESSURE GRADIENT BETWEEN STRONG HIGH PRESSURE OVER THE NORTHEAST STATES AND WHAT IS FORECAST TO BECOME HURRICANE JEANNE APPROACHING THE FLORIDA COAST MAY BRING STRONG EASTERLY WINDS...HEAVY SURF...AND A THREAT FOR COASTAL FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH SATURDAY NIGHT. BROWN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 17, 1:24 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 124 PM EDT FRI SEP 17 2004 NCZ016-017-102-VAZ089-090-093-095>098-171800- CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-ISLE OF WIGHT VA-JAMES CITY VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-SURRY VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 124 PM EDT FRI SEP 17 2004 ...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA... AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 16 MILES NORTHWEST OF SMITHFIELD TO 13 MILES WEST OF CURRITUCK...OR FROM SURRY TO SOUTH MILLS...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR DEEP CREEK AROUND 135 PM EDT...GREAT BRIDGE AROUND 145 PM EDT... DOWNTOWN NORFOLK AROUND 150 PM EDT...GRANDY AROUND 155 PM EDT... KEMPSVILLE AROUND 200 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND...DOWNTOWN PORTSMOUTH AND OCEAN VIEW. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Sep 17, 2:08 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 208 PM EDT FRI SEP 17 2004 NCZ013-014-VAZ092-093-096-171845- GATES NC-HERTFORD NC-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA- 208 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORM APPROACHING THE VIRGINIA - NORTH CAROLINA BORDER... AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF MURFREESBORO...MOVING NORTH AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVERDALE AT 215 PM EDT... HANDSOM AT 220 PM EDT...FRANKLIN AT 225 PM EDT...HUNTERDALE AT 230 PM EDT...BURDETTE AT 235 PM EDT...BERLIN AT 240 PM EDT. WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF UP TO AN INCH AN HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 44 44
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:30 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton, City of Franklin, City of Suffolk | 30 min |
| Sep 17, 2:50 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight | 40 min |
| Sep 17, 3:27 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Nottoway | 33 min |
| Sep 17, 3:31 PM EDT | Tornado Warning | AKQ | Hanover | 14 min |
| Sep 17, 3:38 PM EDT | Tornado Warning | AKQ | Nottoway | 22 min |
| Sep 17, 3:47 PM EDT | Tornado Warning | AKQ | Caroline | 28 min |
| Sep 17, 3:56 PM EDT | Tornado Warning | AKQ | Amelia | 19 min |
| Sep 17, 4:17 PM EDT | Tornado Warning | AKQ | Amelia, Chesterfield | 28 min |
| Sep 17, 4:21 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 9 min |
| Sep 17, 4:28 PM EDT | Tornado Warning | AKQ | Prince Edward | 17 min |
| Sep 17, 4:38 PM EDT | Tornado Warning | AKQ | Mecklenburg | 22 min |
| Sep 17, 4:45 PM EDT | Tornado Warning | AKQ | Chesterfield, Goochland, Henrico, Powhatan | 15 min |
| Sep 17, 5:00 PM EDT | Tornado Warning | AKQ | Hanover, Henrico | 30 min |
| Sep 17, 5:04 PM EDT | Tornado Warning | AKQ | Cumberland, Prince Edward | 41 min |
| Sep 17, 5:24 PM EDT | Flash Flood Warning | AKQ | Lunenburg, Prince Edward | 2 hr |
| Sep 17, 5:27 PM EDT | Tornado Warning | AKQ | Hanover, Henrico, New Kent | 33 min |
| Sep 17, 5:54 PM EDT | Tornado Warning | AKQ | Caroline | 36 min |
| Sep 17, 6:12 PM EDT | Flash Flood Warning | AKQ | Cumberland | 93 min |
| Sep 17, 6:16 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Goochland, Powhatan | 29 min |
| Sep 17, 6:20 PM EDT | Tornado Warning | AKQ | Greensville, City of Emporia | 25 min |
| Sep 17, 6:28 PM EDT | Tornado Warning | AKQ | City of Chesapeake | 47 min |
| Sep 17, 6:39 PM EDT | Tornado Warning | AKQ | Gloucester, James City, King and Queen | 36 min |
| Sep 17, 6:59 PM EDT | Tornado Warning | AKQ | Middlesex | 16 min |
| Sep 17, 7:06 PM EDT | Tornado Warning | AKQ | City of Norfolk | 24 min |
| Sep 17, 7:08 PM EDT | Special Marine Warning | AKQ | 37 min | |
| Sep 17, 7:14 PM EDT | Tornado Warning | AKQ | Lancaster | 16 min |
| Sep 17, 7:17 PM EDT | Flash Flood Warning | AKQ | Amelia, Caroline, Chesterfield, Dinwiddie, Essex, Goochland and 7 more | 118 min |
| Sep 17, 7:19 PM EDT | Tornado Warning | AKQ | Chesterfield | 26 min |
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.